Treating delirium involves providing good basic care, such as ensuring patients are getting enough fluids and nutrients. It also includes reorienting them to their surroundings. Family members should ensure elderly patients have their hearing aids, dentures, glasses or whatever else they need to engage their senses.
Research has shown that paying attention to six particular factors is most helpful in preventing delirium in hospitalized older adults: Help orient cognitively impaired patients in time and place (using clocks, calendars, windows, blackboards with healthcare providers’ names). Get patients up and about as soon as possible.
The hospital staff can help shorten delirium by talking to patients and reorienting them (reminding them where they are and the date and time). It’s also important to get patients out of bed or provide other physical activity and to make it easier for them to sleep at night.
Recent studies have linked delirium to longer hospital stays: 21 days for delirium patients compared with nine days for patients who don’t develop the condition. Other research has linked delirium to a greater risk of falls, an increased probability of developing dementia and an accelerated death rate.
Antipsychotic drugs include: Haloperidol ( Haldol ®). Risperidone ( Risperdal® ). Olanzapine (Zyprexa ®). Quetiapine ( Seroquel ®).
Signs and symptoms of delirium usually begin over a few hours or a few days. They often fluctuate throughout the day, and there may be periods of no symptoms. Symptoms tend to be worse during the night when it’s dark and things look less familiar.
Usually, delirium gets better. In 6 out of 10 (60%) people, the symptoms disappear within six days. Others may continue to experience some symptoms for longer. About 1 in 20 (5%) people may still suffer from delirium more than a month after they first had symptoms.
Delirium can last for a few days, weeks or even months but it may take longer for people with dementia to recover. In hospitals, approximately 20-30% of older people on medical wards will have delirium and up to 50% of people with dementia . Between 10-50% of people having surgery can develop delirium.
Patients at the end of life develop a number of distressing symptoms . Although delirium is one of the most common neuropsychiatric problems in patients with advanced cancer, it is poorly recognised and poorly treated. Delirium is prevalent at the end of life , particularly during the final 24–48 h.
What I learned today: How to care for someone with delirium Surround them with familiar objects and people. A clock provides visual stimulus and helps them keep track. Speak in short, clear, simple sentences. Explain, explain, explain. Check that they’ve heard and understood. Answer each time as if it’s the first. Don’t talk over their head or pretend they’re not there.
How to Help a Person with Delirium Encouraging them to rest and sleep. Keeping their room quiet and calm . Making sure they’re comfortable. Encouraging them to get up and sit in a chair during the day. Encouraging them to work with a physical or occupational therapist. Helping them eat and drink.
In the long term, delirium can cause permanent damage to cognitive ability and is associated with an increase in long-term care admissions. It also leads to complications, such as pneumonia or blood clots that weaken patients and increase the chances that they will die within a year.
Neuroleptics may be needed if the patient is having distressing hallucinations/delusions or. the patient is very agitated. High potency with low anticholinergic activity. Low dose. Haloperidol or risperdone. Benzodiazepine if delirium is secondary to benzo or alcohol withdrawal.
Is Delirium permanent? Delirium often clears in a few days or weeks. Some may not respond to treatment for many weeks. You may also see problems with memory and thought process that do not go away .
Overall, the most common causes of delirium are the following: Drugs , particularly drugs with anticholinergic effects, psychoactive drugs , and opioids. Dehydration. Infections , such as pneumonia, a bloodstream infection (sepsis), infections that affect the whole body or cause a fever, and urinary tract infections .
Some of the most common causes of sudden confusion include: an infection – urinary tract infections (UTIs) are a common cause in elderly people or people with dementia. a stroke or TIA (“mini-stroke”) a low blood sugar level in people with diabetes – read about treating low blood sugar.